Science Questions

Does radiotherapy or chemotherapy make hair fall out?

Sat, 7th Oct 2006

Part of the show How Cancers Form, Cancer Biology and Future Therapies

Question

Stuart in Newcastle asked:

Upon-Tyne - My mum is currently having chemotherapy and radiotherapy. What makes her hair fall out, and is radiotherapy worse if it's directed at one point in the body only?

Answer

The reason that chemotherapy makes your hair fall out is that the current chemotherapy treatments we have are very aggressive drugs. They kill cells that are growing fast. This usually means cancer cells, which grow quickly, but also your skin cells, your hair cells and your gut cells are all growing quickly. They are also affected by the drugs, and that's why you get side effects such as feeling sick and your hair falling out. Hopefully some of the new treatments that Fran and people are working on are going to be much more targeted and only hit cancer cells and not the other cells.

Multimedia

Subscribe Free

Related Content

Not working please enable javascript
EPSRC
Powered by UKfast
STFC
Genetics Society
ipDTL